Connecticut, 2020Strong Wind in Connecticut, November 2, 2020
November 2, 2020 · NWS BOX · 1 event in 1 county or zone
In the wake of a cold front, strong to damaging west to northwest winds blew across the region, aided by mixing due to a very cold pool of air aloft.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a cold front, strong to damaging west to northwest winds blew across the region, aided by mixing due to a very cold pool of air aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 2, 7:13 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Nov 2, 7:13 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
713 AM EST Mon Nov 2 2020
.SYNOPSIS...
Windy and unseasonably cold conditions are expected today. A clipper
system late tonight will bring a period of scattered snow showers
with some minor snow accumulations possible in the high terrain.
Continent blustery and chilly Tuesday. High pressure and dry
weather then continues into the upcoming weekend. A warming trend
begins Wednesday, with unseasonably mild conditions Thursday through
the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 am update...
A few reports out of western MA confirm what radar is
showing...light flurries and snow showers. These lake effect,
orographically enhances showers will taper off later this
morning before the next shortwave brings another bout of snow
tonight.
Previous Discussion...
Deep mid level trough sweeps across New Eng this morning. Area of
increased moisture combined with cold pool aloft with 500 mb temps
-32C will bring numerous clouds and possibly a few snow/rain
showers, mainly across higher terrain. The trough moves east of New
Eng this afternoon with clouds giving way to increasing sunshine
from west to east during the afternoon.
The main story for today will be strong W/NW winds which will
develop across the region. Soundings show a well mixed boundary
layer with steep lapse rates which will promote excellent mixing.
Numerous gusts to 40-50 mph are expected, strongest during the
afternoon. A few gusts to 55 mph are possible over the higher
terrain. This may result in a few power outages. Wind advisories are
in effect for all SNE.
Unseasonably cold airmass settles in across New Eng with 850 mb
temps around -10C. Highs will range from the low/mid 30s over the
higher elevations in western and northern MA to the lower 40s along
the coast. Wind chills will remain in the 20s all day with upper
teens over higher elevations.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...
Another potent mid level shortwave will be dropping south from
Quebec tonight. Clouds will increase and scattered snow showers are
expected to develop overnight. Greatest coverage of snow showers
should be across northern MA as brunt of shortwave energy and
attendant clipper low passes to the north. Any accums will likely be
limited to a coating to less than inch, but up to 2 inches is
possible over the east slopes of the Berkshires.
The strong winds will diminish during the evening, but the passing
shortwave will bring another surge of winds overnight to the south
coast and especially Cape/Islands as low level jet strengthens. Wind
gusts up to 50 mph expected over the Islands with 30-40 mph gusts
for the Cape/Islands, peaking after midnight. The wind advisory was
extended into Tue morning for the Islands.
Tuesday...
The mid level shortwave will be exiting to the east so any snow
shower activity will diminish and end early. Otherwise it will
remain blustery and unseasonably cool as the departing shortwave
brings a reinforcing shot of cold air. Expect partly sunny skies
developing with increasing sunshine and diminishing wind in the
afternoon as high pres builds in from the west. Highs will range
from the mid/upper 30s over the higher terrain to mid 40s along the
coast.
The strong winds over the Cape/Islands with gusts 40-50 mph will
likely persist into the morning before diminishing.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* One more cold night in the 20s Tue night
* Temperatures begin to moderate on Wednesday, warming well above
normal late week into the weekend. No rain in sight.
Details...
A supremely quiet stretch of weather awaits us mid week through at
least next weekend thanks to building high pressure over much of the
east coast. A weak front may try to make it far enough south toward
Friday, but it will be moisture starved and shouldn't amount to much
more than a wind shift. Beyond that, the high pressure rebounds with
a vengeance over the weekend. This will lead a prolonged period of
anomalous warmth. Normal high temperatures for early to mid November
are in the 50s, but forecast guidance indicates many consecutive
days of the upper 60s (even 70s aren't out of the question). In
fact, we could be a record breaking ridge on our hands as Chatham
upper air data indicates it could be a record 500 mb height this
late in the year. So, after a very cold start Wednesday (lows in the
20s) winds come out of the south bringing warmer but still below
average temps on Wednesday. Then, Thursday onward we're looking at
highs in the 60s or more. Outdoor enthusiasts, take heed!
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12Z update...
Today...High confidence. VFR cigs developing in the morning
with clearing from west to east after 19z. A few snow showers
and MVFR cigs possible in the morning across western MA. W/NW
gusts 35-40 kt developing, with up to 45 kt over the higher
terrain.
Tonight...High confidence.
Mainly VFR cigs developing the evening. Scattered snow showers
and MVFR conditions possible after 06z, especially across
northern and western MA. Winds will gradually diminish but
remain gusty. 40 kt gusts redeveloping over ACK aft 06z.
Tuesday...High confidence.
VFR. NW gusts to 35-40 kt Cape/Islands in the morning then
diminishing through the afternoon.
KBOS TAF...High confidence in the TAF.
KBDL TAF...High confidence in the TAF.
Outlook /Tuesday Night through Friday/...
Tuesday Night through Thursday Night: VFR. Breezy.
Friday: VFR.
&&
.MARINE...
Today through Tuesday...High Confidence.
An extended period of gale force W/NW winds will persist into Tue
morning. Initial period of strong wind gusts to 35-45 kt will be
during the day. The wind will diminish some this evening, but
another surge of 40-45 kt gusts expected late tonight into early
Tue, especially over the south coastal waters. Winds will quickly
diminish in the afternoon as high pres builds in from the west.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt. Local rough seas.
Wednesday: Winds less than 25 kt.
Wednesday Night through Thursday Night: Winds less than 25 kt.
Areas of seas approaching 5 ft.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ002>004.
MA...Wind Advisory until 11 AM EST Tuesday for MAZ023-024.
Wind Advisory until 6 PM EST this evening for MAZ002>022-026.
RI...Wind Advisory until 11 AM EST Tuesday for RIZ008.
Wind Advisory until 6 PM EST this evening for RIZ001>007.
MARINE...Gale Warning until 1 PM EST Tuesday for ANZ231>235-237-250-251-
254>256.
Gale Warning until 10 PM EST this evening for ANZ230-236.
&&
SYNOPSIS...KJC/BW
NEAR TERM...KJC/BW
SHORT TERM...KJC
LONG TERM...BW
AVIATION...KJC/BW
MARINE...KJC/BWHazardous weather outlook, Nov 2, 4:21 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EST Mon Nov 2 2020
CTZ002>004-MAZ002>022-026-RIZ001>007-030930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
421 AM EST Mon Nov 2 2020
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ023-024-RIZ008-030930-
Dukes MA-Nantucket MA-Block Island RI-
421 AM EST Mon Nov 2 2020
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 11 AM EST
TUESDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-250-251-254>256-030930-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EST Mon Nov 2 2020
...GALE WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-030930-
Boston Harbor-Narragansett Bay-
421 AM EST Mon Nov 2 2020
...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
Strong Wind, Hartford
- When
- November 2, 9:10 AM EST to 2:00 PM EST
- Where
- Hartford forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
In Burlington at 910 AM EST, a large tree and wires was down on Scoville Road and one tree was down on Woodhaven Drive. At 1233 PM EST, the ASOS at Bradley International Airport in Windsor Locks recorded a gust to 55 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, November 2, 2020$7,000 · 52 kt wind · 10 events
- High Wind in New York, November 2, 202056 kt wind · 2 events
- High Wind and Strong Wind in Rhode Island, November 2, 2020$2,000 · 52 kt wind · 2 events
- Lake-Effect Snow in New York, November 2 to 3, 20202 events
- Lake-Effect Snow in New York, November 2 to 3, 20202 events
- Strong Wind in West Virginia, November 2, 2020$5,000 · 1 event
- Frost and Freeze in Alabama, November 2 to 3, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924763.